Yes, you can overdose on DXM cough syrup. In fact, it’s quite easy to do. But how much do you need to take in order to overdose? And what are the signs and symptoms of an overdose? Find out what you need to know about DXM overdoses in this post.
TL;DR: Yes, it’s possible to overdose on DXM cough syrup, leading to serious health risks.
Table of Contents
DXM is an OTC Cough Syrup That is Abused
These medicines, called over-the-counter (OTC) medicines, are easiest to access by adolescents. Many OTC drugs are intended to decrease colds, coughs, or pain, but if large enough amounts are taken, they can produce a “high” or lead to intoxication. Because the “high” is something desirable, it can become a repeated thing, becoming an addiction. Many OTC drugs abused by kids are cough syrups with dextromethorphan (DXM) in them, and getting high on DXM is very dangerous because it can lead to an overdose.
Dextromethorphan, also called DXM, is the active ingredient in many coughs and cold medicines such as Robitussin, Dimetapp, and Mucinex DM. When you use it as directed on the product, the drug is safe and effective. But when you take it in large amounts, it can cause psychedelic effects similar to ecstasy, Ketamine, or PCP. Taking large amounts of DXM, enough to get you high, is known as robotripping. Robotripping can cause many physical and psychological effects that can become life-threatening and may require immediate medical attention.
DMX Cough Syrup Addiction Effects
The recommended safe dosage for DXM use varies between 15 mg and 30 mg taken within four hours. If taken more, according to the Drug Enforcement Administration (DEA) reports that there are four levels or plateaus of abuse that occur with DXM. In the most recent release of its analysis of the effects of DXM abuse, the DEA listed DXM as a “drug of concern.” The four plateaus of abuse detailed by the DEA include:
- The first plateau: The most basic level of abuse occurs when individuals take between 100 mg and 200 mg. The DEA reports that dosages at this level result in feelings of stimulation.
- The second plateau: The next plateau occurs when individuals take dosages between 200 mg and 400 mg. The most common effects of using the drug in this dosage range are visual hallucinations and euphoria.
- The third plateau: The third plateau occurs at dosage levels between 300 mg and 600 mg. Individuals taking DXM at this level will experience hallucinations, euphoria, significant perceptual distortions of objects in the visual field, and significantly impaired motor functioning and coordination.
- The fourth plateau: The effects at this plateau occur in individuals who take more than 600 mg of DXM. The products include extreme sedation, hallucinations, and dissociative effects. Dissociative effects arise in individuals who have experiences where they feel that they are leaving their body or that things around them are not real.
If taking it to get high, people can accidentally or intentionally overdose on DXM when ingesting a large amount of the drug. The risk of dangerous effects may be worse since many cold and cough medicine with DXM contain additional drugs such as acetaminophen, pseudoephedrine, and various antihistamines.
The signs of a dextromethorphan overdose can vary from person to person but often include:
- Bluish-colored fingernails
- Breathing problems
- Blurry vision
- Elevated heart rate
- Muscle twitching
- Nausea or vomiting
Get Help for Your Drug Addiction
If you or you suspect a loved one is addicted to dextromethorphan, we at Allure Detox can help. We are a comfortable and evidence-based drug and alcohol detox in West Palm Beach, Florida. We can free you or your loved one from the physical symptoms of addiction and start you on the path to recovery.
We offer detox from drugs and alcohol on a medical basis so that you can safely resume the life you once lived, the life you thought was lost forever. Addicts emerge from Allure Detox healthy, sane, and prepared for a lifetime of recovery. Please contact us today if you or someone you love is suffering the pain of addiction.
How much DXM Cough Syrup can be taken before an overdose?
I must emphasize the importance of using medications, including over-the-counter medications like cough syrup containing dextromethorphan (DXM), responsibly and only as directed by a healthcare professional or as indicated on the product label. Misusing or abusing DXM or any medication can have serious and potentially life-threatening consequences.
Dextromethorphan (DXM) is an active ingredient in many over-the-counter cough syrups and is intended to be used as a cough suppressant. However, in high doses, DXM can have psychoactive effects and has been subject to abuse, particularly among adolescents. Taking excessive amounts of DXM can be extremely dangerous.
The amount of DXM that could lead to overdose varies depending on individual factors such as body weight, metabolism, and tolerance. Overdose on DXM can lead to:
- Increased heart rate and blood pressure
- Loss of coordination
- Nausea and vomiting
- Respiratory depression
- Serotonin syndrome (if combined with other medications affecting serotonin)
- Coma or death in severe cases
If you or someone you know is using DXM-containing cough syrup for its intended purpose (to relieve cough), it is critical to follow the dosing instructions on the label or as directed by a healthcare professional.
If you suspect someone has taken an excessive amount of DXM or any medication and is showing signs of overdose, it’s important to seek emergency medical help immediately.
If you or someone you know is struggling with substance abuse or addiction, I urge you to seek help from a healthcare professional, counselor, or support group. There are many resources available for those who are struggling with substance use disorders, and it is never too late to seek help.